Colorado, 2007Hail and Heavy Rain in Colorado, September 16, 2007
September 16, 2007 · NWS GJT · 11 events in 5 counties and zones
An upper level disturbance moved across western Colorado resulting in thunderstorm development across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across western Colorado resulting in thunderstorm development across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 3:00 AM MST, 10 hours earlier.
Area forecast discussion, Sep 16, 3:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SUN SEP 16 2007
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
SECOND STRAIGHT NIGHT WITH PERSISTENT NOCTURNAL CONVECTION OVER MUCH
OF NORTHERN AND CENTRAL COLORADO WITH A FEW STORMS OVER THE SAN JUAN
MOUNTAINS TO THE SOUTH. NOT MUCH CHANGED IN THE PAST 24 HOURS WITH
RESPECT TO POSITIONING OF THE LOW PRESSURE SYSTEM OVER THE WEST
COAST. AS A RESULT...THE JET STREAM REMAINED ALIGNED OVER THE
NORTHERN PORTION OF THE CWFA WITH A WIDE AREA OF MID-LEVEL DIFLUENCE
OVERHEAD.
NOSE OF AN 80-85 KT JET COMBINED WITH MID-LEVEL DIFLUENCE WILL
CONTINUE TO PROVIDE LIFT WHILE PACIFIC MOISTURE PROVIDES FUEL FOR
ISOLATED THUNDERSTORMS ACROSS MUCH OF THE CWFA THIS MORNING. TROF
AXIS OVER THE WEST COAST WILL FINALLY SWING INLAND DURING THE DAY. AS
THIS OCCURS...DEEPER MOISTURE FROM THE SOUTH WILL BECOME ENTRAINED
INTO THE SOUTHWEST FLOW. LARGE SCALE ASCENT COMBINED WITH DIURNAL
WARMING WILL BRING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY
DURING THE AFTERNOON.
STRONG DYNAMIC FORCING ASSOCIATED WITH RIGHT ENTRANCE REGION OF
DEPARTING JET STREAK...ENHANCED BY LEFT EXIT REGION OF AN
APPROACHING JET STREAK LATER TONIGHT WILL RESULT IN WIDESPREAD
SHOWERS AND THUNDERSTORMS. EXPECT WET PATTERN TO CONTINUE INTO MONDAY
AS JET STREAK MOVING THROUGH THE BASE OF THE WESTERN TROF NOSES INTO
CENTRAL COLORADO COINCIDING WITH A SHORTWAVE EJECTING EASTWARD
ACROSS THE AREA. MAIN TROF AXIS MOVES ACROSS THE CWFA MONDAY NIGHT
BRINGING DRYING TO THE WESTERN ZONES LATE WHILE SHOWERS AND
THUNDERSTORMS LINGER OVER THE COLORADO MOUNTAIN ZONES.
TEMPERATURES LARGELY UNCHANGED TODAY WITH BREEZY SOUTHWEST FLOW
REDEVELOPING IN THE AFTERNOON. MARKEDLY COOLER HIGHS EXPECTED ON
MONDAY AS MOSTLY CLOUDY AND WET CONDITIONS LIMIT WARMING. OVERNIGHT
LOWS WILL REMAIN MODERATE UNDER MOIST AND MOSTLY CLOUDY CONDITIONS.
.LONG TERM...(TUESDAY THROUGH SATURDAY)...
A DRY WEST FLOW ON TUESDAY QUICKLY BACKS TO SW AND THEN SOUTH
TOWARDS THE WEEKEND AS A PACIFIC LOW DEEPENS ALONG THE WEST COAST.
GENERALLY THIS WILL BRING ABOVE NORMAL TEMPERATURES AND INCREASING
GRADIENT WINDS LATE IN THE PERIOD. THE MODELS ARE STRUGGLING WITH
THIS CLOSED LOW WITH THE EC BEING THE MOST CONSISTENT. PLENTY OF
UNCERTAINTY WITH LOW POSITION AND PROGRESSION AND HOW MUCH MOISTURE
WILL BE ADVECTED FROM THE SOUTH. FOR THIS FORECAST LOWERED SOUTHERN
POPS FOR FRIDAY BUT KEPT A MENTION FOR NEXT SATURDAY. RAMEY
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE REGION TODAY. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
INCREASING IN AREAL COVERAGE THIS AFTERNOON. BREEZY SOUTHWEST SURFACE
WINDS IN COMBINATION WITH THUNDERSTORM OUTFLOW WINDS COULD PRODUCE
WIND GUSTS UP TO 40 MPH DURING THE AFTERNOON AND EARLY EVENING HOURS.
CONDITIONS WILL BE DETERIORATING TONIGHT AS INCREASING MOISTURE FROM
THE SOUTH PRODUCES WIDESPREAD RAINFALL...MOUNTAIN OBSCURATION...AND
AREAS OF MVFR CIGS/VSBYS BY LATE TONIGHT...CONTINUING THROUGH
MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...NL
LONG TERM....JOE
AVIATION.....JRP/NL
Hazardous weather outlook, Sep 16, 12:33 PM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MDT SUN SEP 16 2007
COZ001>014-017>023-UTZ022>025-027>029-170200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
133 PM MDT SUN SEP 16 2007
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF EASTERN UTAH AND
WESTERN COLORADO UNTIL 8 PM MDT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS AFTERNOON AND
EVENING. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS WILL
ACCOMPANY SOME STORMS AS WELL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
MONDAY NIGHT. AFTER A BRIEF DRY PERIOD AT MIDWEEK...THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. PLEASE RELAY
REPORTS OF HAIL...STRONG OR DAMAGING WINDS...AND HEAVY RAIN TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TAL
In the hours before
Local storm report, Sep 16, 12:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
113 PM MDT SUN SEP 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST 1 E GYPSUM 39.64N 106.93W
09/16/2007 M62 MPH EAGLE CO AWOS
OCCURRED AT THE EAGLE COUNTY REGIONAL AIRPORT.
&&
JPRINGLEEvent by event
9 heavy rain, 1 funnel cloud, 1 hail. Local standard time, as filed.
Heavy Rain, Moffat
- When
- September 16, 1:00 PM MST to 3:40 PM MST
- Where
- Moffat County, 1 mi SE of Hamilton
- Reported by
- COOP Observer
- Coordinates
- 40.360, -107.587
Rainfall of 2.35 inches occurred and caused localized flooding of a field and a driveway on the property of a COOP Observer. Water also washed boulders bigger than basketballs off a mountain just east of the property.
Heavy Rain, La Plata
- When
- September 16, 2:20 PM MST to 2:30 PM MST
- Where
- La Plata County, 5 mi N of Durango
- Reported by
- Trained Spotter
- Coordinates
- 37.342, -107.880
Rainfall of .65 inches fell in 10 minutes.
Heavy Rain, La Plata
- When
- September 16, 2:23 PM MST to 2:29 PM MST
- Where
- La Plata County, Durango
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -107.880
Rainfall of .50 inches fell in 4 minutes with a total of .60 inches in 6 minutes.
Heavy Rain, La Plata
- When
- September 16, 2:24 PM MST to 2:39 PM MST
- Where
- La Plata County, Hermosa
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -107.850
Rainfall of .50 inches fell in 15 minutes.
Heavy Rain, Montrose
- When
- September 16, 2:30 PM MST to 2:35 PM MST
- Where
- Montrose County, 2 mi N of Paradox
- Reported by
- Trained Spotter
- Coordinates
- 38.399, -108.950
Rainfall of .60 inches fell in 5 minutes. Runoff formed a stream of water through a yard. A rockslide was observed on a hill north of the spotters location.
Heavy Rain, La Plata
- When
- September 16, 2:45 PM MST to 2:50 PM MST
- Where
- La Plata County, 7 mi N of Durango
- Reported by
- Trained Spotter
- Coordinates
- 37.371, -107.880
Rainfall of .56 inches fell in 5 minutes.
Funnel Cloud, Moffat
- When
- September 16, 3:26 PM MST to 3:30 PM MST
- Where
- Moffat County, 0.75 mi E of Craig to 1 mi E of Craig
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -107.516
Heavy Rain, Rio Blanco
- When
- September 16, 3:48 PM MST to 6:30 PM MST
- Where
- Rio Blanco County, Rangely to Meeker
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -108.800
Heavy rain producing thunderstorms caused minor flooding in a number of locations along Highway 64 between Rangely and Meeker.
Hail, Rio Blanco
- When
- September 16, 4:40 PM MST to 4:45 PM MST
- Where
- Rio Blanco County, Meeker
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.030, -107.920
Hail from penny-size to quarter-size in diameter occurred in Meeker.
Heavy Rain, Garfield
- When
- September 16, 6:55 PM MST to 7:10 PM MST
- Where
- Garfield County, Silt
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -107.670
One inch of rain fell in 15 minutes.
Heavy Rain, Garfield
- When
- September 16, 7:34 PM MST to 8:34 PM MST
- Where
- Garfield County, 4 mi W of New Castle
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -107.605
Runoff from heavy rain caused mud to flow into some yards on the north side of Interstate 70 near Mile Marker 101.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Florida, September 16, 20071 injured · $4.1 million · EF1 · 3 events
- Damaging Wind in Arizona, September 16, 2007$200,000 · 61 kt wind · 1 event
- Flooding and Coastal Flood in Florida, September 16 to 19, 2007$1,000 · 15 events
- Waterspout in Gulf of Mexico, September 16, 20071 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20071 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20071 event
- Flood in Puerto Rico, September 16, 2007$3,000 · 1 event
- Wildfire in Oregon, September 16 to 21, 20071 event
- Damaging Wind in Colorado, September 16, 200758 kt wind · 1 event
- Waterspout in Gulf of Mexico, September 16, 20071 event
- Flash Flood in Arizona, September 16, 20071 event
- Damaging Wind in Colorado, September 16, 200761 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60594, 60598, 60599, 60597, 60600, 60596, 60595, 60396, 60397, 60593, 60592.